MAUDE Adverse Event Report: MEDTRONIC, INC. AORTIC AP; HEART-VALVE, MECHANICAL

MEDTRONIC, INC. AORTIC AP; HEART-VALVE, MECHANICAL
Model Number 505
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Endocarditis (1834); No Information (3190)
Date of Event 10/22/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Additional information has been requested, but no new information has been received to date.The device has not been received for analysis.Without the receipt of the product, no definitive conclusion can be made regarding the clinical observation.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information that two years, ten months post implant of this aortic mechanical valve, the device was explanted and replaced with a bioprosthetic valve.The reason for replacement was not reported.No further adverse patient effects were reported.
 
Additional Manufacturer Narrative
Additional information received indicated that the patient presented with complete heart block (chb) and ventricular tachycardia.A transesophageal echocardiogram (tee) revealed a rocking motion of the device which indicated endocarditis.The device was explanted and replaced with a bioprosthetic valve after significant debridement of the aortic annulus.No further adverse patient effects were reported.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Conclusion: additional information was received that 2 years and 10 months post implant of this mechanical valve; it was explanted due to endocarditis.The organism was not provided.The operation note states that the patient had severe myocardial and pericardial adhesions.The patient had a grossly infected and necrotic aortic annulus.The mechanical valve then essentially fell out with no significant pulling or problems.Per the available information, there was no evidence of valve involvement of the endocarditis.Based on the dhr review of this product, there was no issue identified regarding manufacturing and sterilization that would have impacted this event.No issues were identified on the sterilization process.The biological indicator (bi) sterility testing on the sterilization load confirms the sterility (sal = 10-6) for the device.In addition, based on the reported information, there is no evidence of the endocarditis could have been contributed by the device.Valid scientific evidence supports no valve-related cause for endocarditis where implant time exceeds two months.Ref: 21 cfr 803.20 (c) (2), and interventional and surgical cardiovascular pathology, isbn 0-7216-2457-x, p.38 and p.142.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.

Brand Name
AORTIC AP
Common Device Name
HEART-VALVE, MECHANICAL
Manufacturer (Section D)
MEDTRONIC, INC.
3800 annapolis lane
minneapolis MN 55447
MDR Report Key6142269
Report Number3008592544-2016-00065
Device Sequence Number1075396
Product Code LWQ
UDI-Device Identifier00613994959973
UDI-Public00613994959973
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
P990046
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2013
Device Explanted Year2016
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 01/27/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/09/2016
Device Model Number505
Device Catalogue Number505DA22
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 11/11/2016
Supplement Date Received by ManufacturerNot provided
Not provided
01/27/2017
Initial Report FDA Received Date12/02/2016
Supplement Report FDA Received Date01/26/2017
01/27/2017
09/27/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age50 YR
Patient Weight82